Student’s OD death highlights dangers of pill ‘speedballing’

overdoseThe recent overdose death of a 24-year-old law student at George Washington University in Washington, D.C. underscores the dangers of speedballing – the combination of stimulant and depressant drugs. In this case, the student died after mixing heroin and the prescription drug Adderall, which is meant to treat attention deficit hyperactivity disorder, according to this article. Substance abusers also commonly use it to counteract the effects of heroin so they can take more of the opiate.

Obviously, the practice of speedballing is nothing new. But the widespread abuse of prescription drugs has brought things to a whole new level. Nearly 60% of drug-related deaths in 2010 involved prescription drugs, and three-quarters of those deaths involved opioids such as oxycodone and morphine, according the the Centers for Disease Control and Prevention.

Here is a list of common drug cocktails – including medicines as seemingly innocuous as Tylenol – that can be deadly when mixed together.

About Erin Marie Daly

I’m a freelance journalist based in San Francisco. My book on prescription drug and heroin addiction was published in August 2014 by Counterpoint Press.
This entry was posted in Informational, Trends and tagged , , , , , , , , , , , , , , , , , , , , , , , , , , , . Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *